ASSESSMENT & COMPLICATIONS
Seizures may be caused by many poisons and drugs, including amphetamines, antidepressants (especially tricyclic antidepressants, bupropion, and venlafaxine), antihistamines (especially diphenhydramine), antipsychotics, camphor, synthetic cannabinoids and cathinones, cocaine, isoniazid (INH), chlorinated insecticides, piperazines, tramadol, and theophylline. The onset of seizures may be delayed for up to 18–24 hours after extended-released bupropion overdose.
Seizures may also be caused by hypoxia, hypoglycemia, hypocalcemia, hyponatremia, withdrawal from alcohol or sedative-hypnotics, head trauma, central nervous system infection, or idiopathic epilepsy.
Prolonged or repeated seizures may lead to hypoxia, metabolic acidosis, hyperthermia, and rhabdomyolysis.
Administer lorazepam, 2–3 mg, or diazepam, 5–10 mg, intravenously, or—if intravenous access is not immediately available—midazolam, 5–10 mg intramuscularly. If convulsions continue, administer phenobarbital, 15–20 mg/kg slowly intravenously over no less than 30 minutes. (For drug-induced seizures, phenobarbital is preferred over phenytoin or levetiracetam.) Propofol infusion has also been reported effective for some resistant drug-induced seizures.
Seizures due to a few drugs and toxins may require antidotes or other specific therapies (as listed in Table 38–2).
Table 38–2.Seizures related to toxins or drugs requiring special consideration.1 |Favorite Table|Download (.pdf) Table 38–2. Seizures related to toxins or drugs requiring special consideration.1
|Toxin or Drug ||Comments |
|Methylenedioxymethamphetamine (MDMA; “Ecstasy”) ||Seizures may also be due to hyponatremia or hyperthermia. |
|Isoniazid ||Administer pyridoxine. |
|Lithium ||May indicate need for hemodialysis. |
|Organophosphates ||Administer pralidoxime (2-PAM) and atropine in addition to usual anticonvulsants. |
|Strychnine ||“Seizures” are actually spinally mediated muscle spasms and usually require neuromuscular paralysis and mechanical ventilation. |
|Theophylline ||Seizures indicate need for hemodialysis. |
|Tricyclic antidepressants ||Hyperthermia and cardiotoxicity are common complications of repeated seizures; paralyze early with neuromuscular blockers to reduce muscular hyperactivity. |
et al. Lithium poisoning. J Intensive Care Med. 2017 May;32(4):249–63.
et al. Treatment of drug-induced seizures. Br J Clin Pharmacol. 2016 Mar;81(3):412–9.